Kansas, 2013

Hail in Kansas, June 7, 2013

June 7, 2013 · NWS DDC · 3 events in 3 counties and zones

A southeast moving upper level short wave trough provided the lift of an unstable atmosphere over far western Kansas to produce scattered thunderstorms during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A southeast moving upper level short wave trough provided the lift of an unstable atmosphere over far western Kansas to produce scattered thunderstorms during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 7, 12:02 PM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 7, 12:02 PM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
202 PM CDT FRI JUN 7 2013

...UPDATED FOR SHORT TERM...

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 159 PM CDT FRI JUN 7 2013

AN UPPER LEVEL SHORTWAVE TROUGH, VERY EVIDENT IN WATER VAPOR IMAGERY
OVER CENTRAL COLORADO, IS DROPPING RAPIDLY SOUTHEASTWARD AND IS
FORECAST TO MOVE ACROSS SOUTHWEST KANSAS AND THE TEXAS PANHANDLE
THIS EVENING. A MOIST TONGUE OF 55 TO 59 DEGREE DEWPOINTS HAS ALSO
MOVED INTO WESTERN KANSAS AHEAD OF THIS TROUGH. SURFACE BASED CAPE
HAS RISEN TO AROUND 2500 J/KG WITH A WEAK CAP IN PLACE. AS DAYTIME
HEATING CONTINUES TO HELP BREAK THE CAP LOCALLY, SCATTERED
THUNDERSTORMS SHOULD DEVELOP BY 3 OR 4 PM, MAINLY WEST OF A DIGHTON
TO MEADE LINE. WEAK MID AND HIGH LEVEL WINDS ALOFT HOWEVER, SHOULD
HELP TO KEEP MOST OF THE THUNDERSTORMS BELOW SEVERE LIMITS. THERE
COULD BE A FEW STORMS THAT HAVE DIME TO QUARTER SIZE HAIL, WITH
STRONG WIND GUSTS TO NEAR 60 MPH AS ANY STRONG STORMS COLLAPSE.
OTHER THUNDERSTORMS WILL POP ALONG ANY OUTFLOW BOUNDARIES LATER THIS
AFTERNOON INTO THE EARLY EVENING WITH SOME THUNDERSTORMS MOVING
TOWARD THE DODGE CITY VICINITY. WILL KEEP THE BEST CHANCES FOR
THUNDERSTORMS IN THE WEST FROM DIGHTON TO MEADE AND WEST AND LESSER
RAINFALL CHANCES AS YOU GO EAST. LATER TONIGHT A LOW LEVEL JET WILL
INCREASE TO AROUND 40 TO 50 MPH BY EARLY MORNING AND SURFACE WINDS
WILL STAY WELL MIXED OVERNIGHT AT 12 TO 22 MPH. A MILD NIGHT IS IN
STORE WITH PARTLY CLOUDY SKIES AND LOWS AROUND 60.

FOR SATURDAY, A STRONGER UPPER LEVEL JET AND SHORTWAVE TROUGH MOVES
INTO THE CENTRAL PLAINS BY AFTERNOON IN NORTHWEST FLOW ALOFT. A COLD
FRONT WILL PUSH INTO NORTHWEST KANSAS BY LATE AFTERNOON AND EARLY
EVENING. AHEAD OF THE FRONT MOIST SOUTHERLY WINDS WILL BE ON THE
BREEZY TO WINDY SIDE AT 25 TO 35 MPH. FORECAST INSTABILITY OF AROUND
2000 J/KG CAPE WILL BE IN PLACE. SOME SEVERE THUNDERSTORMS WILL
LIKELY DEVELOP ALONG THE COLD FRONT AND COULD ALSO FORM AHEAD OF THE
COLD FRONT IN PEAK AFTERNOON HEATING. WILL MAINTAIN A 20 TO 30
PERCENT CHANCE FOR THUNDERSTORMS. HAIL UP TO THE SIZE OF GOLF BALLS
AND DAMAGING WINDS OVER 60 MPH ARE POSSIBLE. AN ISOLATED TORNADO
CANNOT BE RULED OUT IN THE EVENING AS TEMPERATURES AND DEWPOINT
SPREADS LOWER ALONG WITH CLOUD BASES. AND LOW TO MID LEVEL SPEED
AND DIRECTIONAL SHEAR IS MAXIMIZED. HIGH TEMPERATURES WILL RANGE
FROM THE LOWER 90S WEST OF DODGE CITY TO AROUND 90 EAST.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 100 PM CDT FRI JUN 7 2013

MEDIUM RANGE MODELS INDICATE AN UPPER LEVEL TROUGH OF LOW PRESSURE
DROPPING SOUTHEAST OUT OF THE NORTHERN PLAINS INTO THE UPPER MIDWEST
SUNDAY. MEANWHILE, A STRONG UPPER LEVEL JET IS PROJECTED TO STREAM
SOUTHEAST OUT OF THE NORTHERN ROCKIES INTO THE CENTRAL PLAINS OF
NEBRASKA AND KANSAS BRINGING THE POSSIBILITY FOR THUNDERSTORMS FROM
THE GREAT LAKES SOUTHWESTWARD INTO THE ARK-LA-TEX REGION. MEANWHILE,
AN UPPER LEVEL RIDGE OF HIGH PRESSURE IS EXPECTED TO DEVELOP ACROSS
THE INTERMOUNTAIN WEST LATE IN THE WEEKEND AND BEGIN EDGING EASTWARD
INTO THE WESTERN HIGH PLAINS EARLY NEXT WEEK. ALONG WITH A FAIRLY
WEAK FLOW ALOFT, GENERALLY DRY CONDITIONS CAN BE EXPECTED ACROSS
WESTERN KANSAS SUNDAY THROUGH MID WEEK.

SIMILAR HIGH TEMPERATURES ARE EXPECTED FROM SATURDAY INTO SUNDAY
WITH LITTLE CHANGE TO THE AIR MASS ACROSS WESTERN KANSAS. THE GEM,
GFS, AND ECMWF SHOW H85 TEMPERATURES REMAINING AROUND THE LOW 20S(C)
ACROSS CENTRAL KANSAS TO JUST ABOVE 25C IN FAR SOUTHWEST KANSAS.
EXPECT HIGHS ONLY UP INTO THE MID TO UPPER 80S(C) ACROSS CENTRAL
KANSAS TO POSSIBLY THE LOWER TO MID 90S(F) IN EXTREME SOUTHWEST
KANSAS. THE WARMING TREND RESUMES MONDAY AS A LOW LEVEL SOUTH TO
SOUTHEASTERLY FLOW RETURNS TO WESTERN KANSAS AS UPPER LEVEL RIDGING
MOVES OUT OF THE ROCKIES INTO THE WESTERN HIGH PLAINS. ALL MID RANGE
MODELS INDICATE H85 TEMPERATURES CLIMBING TO THE MID 20S(C) ACROSS
CENTRAL KANSAS TO NEAR 30C ALONG THE COLORADO BORDER. LOOK FOR MORE
WIDESPREAD 90S(F) MONDAY AFTERNOON WITH NEAR 100F POSSIBLE IN
EXTREME SOUTHWEST KANSAS. THE WARMER THAN NORMAL TEMPERATURES
WILL CONTINUE THROUGH AT LEAST MID WEEK AS THE UPPER LEVEL
RIDGING DOMINATES ACROSS THE CENTRAL PLAINS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1213 PM CDT FRI JUN 7 2013

SCATTERED THUNDERSTORMS MAY DEVELOP MAINLY IN THE KGCK AREA AROUND
21Z TILL AROUND 00Z AS HEATING AND THE BETTER INSTABILITY AXIS IS
IN THAT AREA. SOME HAIL TO DIME TO QUARTER SIZE IS POSSIBLE ALONG
WITH GUSTY OUTFLOW WINDS TO 50KT. OTHERWISE VFR CONDITIONS WILL
PREVAIL. A LOW LEVEL JET WILL INCREASE TO AROUND 40KT AFTER 06Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  90  63  91 /  20  30  50   0
GCK  60  92  62  91 /  20  30  20   0
EHA  60  92  62  93 /  30  30  20   0
LBL  61  93  63  93 /  30  30  30   0
HYS  60  89  62  87 /  10  50  60   0
P28  61  89  65  89 /  10  20  60   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRUSE
LONG TERM...JJOHNSON
AVIATION...KRUSE
Hazardous weather outlook, Jun 7, 12:11 PM MST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
211 PM CDT FRI JUN 7 2013

KSZ030-031-043>046-061>066-074>081-084>090-081915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
211 PM CDT FRI JUN 7 2013 /111 PM MDT FRI JUN 7 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PARTS OF
SOUTHWEST KANSAS BY MID AFTERNOON AND INTO THE EARLY EVENING.
SOME OF THESE THUNDERSTORMS MAY BE SEVERE WITH HAIL TO THE SIZE OF
QUARTERS AND OUTFLOW WINDS OF 60 MPH. THIS AREA IS MAINLY WEST OF
A LINE FROM DIGHTON TO MEADE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON AND EVENING.
THESE STORMS COULD BE SEVERE WITH HAIL AS LARGE AS GOLF BALLS AND
DAMAGING WIND GUSTS OVER 60 MPH.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED FROM 3 PM TO 9 PM, MAINLY WEST
OF A LINE FROM DIGHTON TO MEADE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Special weather statement, Jun 7, 1:14 PM MST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
314 PM CDT FRI JUN 7 2013

KSZ061-074-072100-
HAMILTON-STANTON-
214 PM MDT FRI JUN 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND STANTON COUNTIES...

AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF
HOLLY TO 13 MILES NORTHWEST OF MANTER TO THE SAUNDERS ELEVATOR...OR
ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF COOLIDGE TO 13 MILES
NORTHWEST OF MANTER TO THE SAUNDERS ELEVATOR...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

RESIDENTS IN HAMILTON AND STANTON COUNTIES...INCLUDING THE CITIES OF
THE SAUNDERS ELEVATOR...MANTER AND JOHNSON CITY...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3801 10205 3827 10156 3740 10157 3740 10205
TIME...MOT...LOC 2014Z 269DEG 14KT 3792 10208 3769 10199
          3743 10199

JJOHNSON
Special weather statement, Jun 7, 2:28 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
428 PM CDT FRI JUN 7 2013

KSZ061-062-072215-
HAMILTON-KEARNY-
328 PM MDT FRI JUN 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HAMILTON AND SOUTHWESTERN
KEARNY COUNTIES...

AT 326 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF SYRACUSE...MOVING NORTHEAST
AT 15 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN EASTERN HAMILTON AND SOUTHWESTERN KEARNY COUNTIES...
INCLUDING THE CITY OF KENDALL...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3825 10152 3781 10129 3781 10173 3798 10182
TIME...MOT...LOC 2128Z 246DEG 12KT 3793 10167

JJOHNSON

The radar

The Dodge City radar (KDDC), 147 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Hamilton

When
June 7, 2:37 PM MST
Where
Hamilton County, 2.58 mi ESE of Mayline
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.950, -101.630

Hail, Scott

When
June 7, 4:42 PM CST
Where
Scott County, 7.08 mi E of Shallow Water
Measured
1 in hail
Reported by
Public
Coordinates
38.370, -100.790

Hail, Morton

When
June 7, 5:15 PM CST
Where
Morton County, 13.03 mi WSW of Richfield
Measured
0.88 in hail
Reported by
Public
Coordinates
37.200, -102.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464715, 464719, 464718.